Wildfire, Hutchinson
- When
- January 15, 3:00 PM CST to January 16, 12:00 AM CST
- Where
- Hutchinson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
and just north of County Road O. The wildfire burned approximately one thousand three hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire started around 1500 CST about one and a half miles north of Stinnett in Hutchinson County...just east of State Highway 136 and 207...and just north of County Road O. The wildfire burned approximately one thousand three hundred acres. Although no damage or injuries were reported...one home and two other structures were saved. The wildfire was contained around 0000 CST. Nine fire departments along with the Texas Forest Service responded to this wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 15, 11:24 AM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1124 AM CST TUE JAN 15 2008 .AVIATION... WIND SPEEDS HAVE BEEN RAMPING UP AS EXPECTED WITH A FEW SITES BRIEFLY REPORTING PEAK GUSTS UP TO 35 KTS. WE SHOULD STAY WITH SUSTAINED SPEEDS OF 20 TO 30KTS WITH GUSTS UP TO 38 KTS POSSIBLE...KEEPING JUST UNDER AVIATION WEATHER WARNING CRITERIA. WILL KEEP A CLOSE EYE ON CONDITIONS AND SEE JUST HOW STRONG THE WINDS WILL END UP BECOMING. SHOULD SEE SPEEDS DECREASE BACK DOWN TO 10 TO 20 KTS AFTER SUNSET. BIG STORY CONTINUES TO BE THE STRONG COLD FRONT THAT WILL PUSH ACROSS THE REGION AFTER MIDNIGHT. WIND WILL SWING OUT OF THE NORTH AND INCREASE ONCE AGAIN INTO THE 20 TO 30 KT RANGE. WITH FALLING TEMPERATURES DURING THE DAY TOMORROW...GROUND OPERATIONS AT ALL THREE TAF SITES WILL BE AFFECTED BY VERY COLD WIND CHILL VALUES. CEILINGS ARE A BIT TRICKY AS STRONG WINDS MIGHT AID IN MIXING THAT WILL KEEP A BROKEN MVFR CEILING IN PLACE IMMEDIATELY BEHIND THE FRONT...HOWEVER DO EXPECT LOW MVFR TO PREVAIL THROUGH TOMORROW. WOULD NOT BE SURPRISED TO SEE CEILINGS GO IFR PAST THE END OF THIS TAF CYCLE. ALSO ADDED PROB30 GROUPS AT KDHT AND KGUY FOR SNOW SHOWERS AS BEST CHANCES FOR FROZEN PRECIP WILL BE ACROSS THIS AREA. COULD SEE SOME SNOW AS FAR SOUTH AS KAMA...BUT CHANCES ARE NOT AS GOOD AND SPOTTY COVERAGE COULD MISS THE TAF SITE ALTOGETHER. JORDAN && .PREV DISCUSSION... /ISSUED 535 AM CST TUE JAN 15 2008/ AVIATION... THE MAIN CONCERNS WILL THE STRENGTHENING LOW LEVEL WINDS TODAY AND THE COLD FRONTAL PASSAGE BEFORE WEDNESDAY DAYBREAK. SURFACE LOW PRESSURE SYSTEM WILL DEVELOP RAPIDLY TODAY...INCREASING WINDS FROM THE SOUTHWEST AND MAINTAINING THESE WIND SPEEDS INTO THE EVENING. A COLD FRONT LOCATED OVER THE NORTHERN PLAINS...IS EXPECTED TO ADVANCE ACROSS THE PLAINS DURING THE DAY THEN REACHING THE PANHANDLES LATE TONIGHT. MODELS HAVE BEEN CONSISTENT IN CREATING LOW CLOUDS BEHIND THE FRONTAL PASSAGE. CLOUDS SHOULD BE MVFR AFTER DAYBREAK. NUNEZ PREV DISCUSSION... /ISSUED 430 AM CST TUE JAN 15 2008/ DISCUSSION...LOOKS LIKE A RETURN TO WINTER FOR THE PANHANDLES... RIGHT AFTER ONE MORE DAY OF RELATIVELY WARM WEATHER. FOR TODAY...UPPER FLOW FLATTENS TODAY IN RESPONSE TO AN APPROACHING UPPER TROUGH THAT IS ON TRACK TO DIG ACROSS THE ROCKIES AND A CLOSED UPPER LOW HEADING INTO SOUTHERN TEXAS. THIS WILL RESULT IN A SFC LEE TROUGH TO DEEPEN TODAY. SOUTHWESTERLY WINDS WILL PICK UP AND WITH THIS DOWNSLOPE FLOW...TEMPS WILL CLIMB UP TO NEAR 60 DEGREES IN SPOTS. THE UPPER TROUGH WILL CONTINUE TO DEEPEN AS IT TRACKS TO THE EAST. A STRONG COLD FRONT WILL PLOW THROUGH THE PANHANDLES EARLY WED MORNING. WEAK MID LEVEL FRONTOGENESIS FORCING AND INCREASING MID LEVEL MOISTURE CAN GENERATE LIGHT SNOW. LIKED THE IDEA FROM THE PREVIOUS PACKAGE OF 40 POPS ACROSS THE OKLAHOMA PANHANDLE WHERE THE BEST MOISTURE AND UPPER DYNAMICS COINCIDE TO 20S NEAR AMA. STRONG CAA BEHIND THE FRONT WILL CAUSE TEMPS TO FALL DURING THE DAY. UNDERCUT GUIDANCE IN TERMS OF TEMPS ESPECIALLY WED NIGHT WHERE LOWS CAN BOTTOM OUT IN THE SINGLE DIGITS UP IN THE OKLAHOMA PANHANDLE TO THE TEENS TOWARD AMA. MAINTAINED INHERITED SLIGHT CHANCE POPS FOR ANY LINGERING LIGHT SNOW/FLURRIES EARLY THU AS THE UPPER TROUGH WILL GRADUALLY PUSH EAST OF THE AREA. TEMPS WILL BE SLOW TO WARM THU AND FRI AS THE COLD AIR REMAINS OVER THE PANHANDLES. A WEAK VORT MAX LOOKS TO CROSS THE PANHANDLES FRI BUT WITH WEAK UPPER DYNAMICS...KEPT THE DRY FORECAST INTACT. THE FLOW ALOFT BECOMES MORE ZONAL BY SAT AS THE TROUGH CONTINUES TO LIFT TO THE EAST AND ANOTHER UPPER TROUGH DIVES DOWN INTO THE INTER MOUNTAIN WEST. THIS WILL RESULT IN TEMPS WARMING UP SOME OVER THE WEEKEND. HOWEVER MEDIUM RANGE MODELS STILL INDICATE A PRETTY DECENT ARCTIC PLUNGE FOR THE START OF NEXT WEEK. SINCE MODELS HAVE BEEN CONSISTENT IN SHOWING THIS TREND...UNDERCUT THE MEX MOS GUIDANCE TEMPS WITH HIGHS ONCE AGAIN ONLY REACHING INTO THE 30S. CLK FIRE WEATHER...A SFC LEE TROUGH DEVELOPS TODAY OVER EASTERN COLORADO. THIS WILL CAUSE SOUTHWESTERLY SFC WINDS TO INCREASE TO 15 TO 25 MPH. AFTERNOON RH VALUES WILL DROP TO AROUND 20 PERCENT. ATTM...MEETING RED FLAG CRITERIA LOOKS UNLIKELY AND SPC DOES NOT EVEN HAVE THE PANHANDLES OUTLINED IN A CRITICAL AREA. HOWEVER CONDITIONS DO MERIT AN ISSUANCE OF A FIRE DANGER STATEMENT FOR TODAY. CLK AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE.
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST TUE JAN 15 2008 OKZ001>003-TXZ001>020-161200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST TUE JAN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM CST FOR THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. AN INCREASED FIRE DANGER REMAINS IN PLACE ACROSS THE EASTERN ONE THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES. BREEZY CONDITIONS WILL ALSO REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES. .DAYS TWO THROUGH SEVEN... STRONG NORTHERLY WINDS BEHIND A STRONG COLD FRONT EARLY WEDNESDAY MORNING WILL RESULT IN WIND CHILL VALUES IN THE TEENS. WIND CHILL VALUES WILL THEN FALL TO BETWEEN MINUS 5 DEGREES TO 10 DEGREES ABOVE ZERO EARLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JORDAN
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74200.